Tornadoes · United States · Minnesota · 2019
EF0 tornado, Etna to Greenleafton, Minnesota, May 27, 2019
From Etna to Greenleafton, this EF0 tornado ran 0.2 miles across Fillmore County on May 27, 2019, touching down at 1:40 PM CDT and reaching 25 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 27, 2019
- Touchdown
- 1:40 PM CDT (18:40 UTC)
- Lifted
- 1:41 PM CDT (18:41 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Fillmore County
- Touchdown point
- 43.684, -92.329
- Lift-off point
- 43.686, -92.328
- Record number
- 1905271240-01
The damage survey
8 damage points were recorded along this path by NWS ARX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 85 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
As an area of low pressure moved across the Upper Midwest, thunderstorms developed during the afternoon of Memorial Day (May 27th) across portions of southeast Minnesota. These storms quickly became severe and produced four tornadoes across Fillmore County. The first tornado moved into the southern part of the county from Iowa and damaged some farm buildings and trees along its path as it moved toward Greenleafton. The other three tornadoes were just brief touchdowns over the western portions of the county south and east of Spring Valley.
A brief tornado touched down in rural southwest Fillmore County south of Ostrander. The tornado flipped a farm shed over a tree line.
A tornado briefly touched down near Etna and uprooted some trees at a cemetery.
A tornado briefly touched down east of Spring Valley. A cattle barn was heavily damaged just north of County Highway 16.
A tornado that developed just south of the Minnesota state line moved into Fillmore County south of York and then moved north-northeast before dissipating near Greenleafton. A small barn and machine shed was destroyed and another sustained roof damage from the tornado. Another two farms also sustained some minor damage to buildings and a few homes sustained minor wind and tree damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the tornado touched down at May 27, 12:38 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 27, 12:38 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1238 PM CDT Mon May 27 2019 .SHORT TERM...(Today and tonight) Issued at 248 AM CDT Mon May 27 2019 Impactful weather concerns for today are on periods of rain, possibly heavy with a potential flooding threat, and a small window for a possible damaging wind and an isolated tornado, but highly conditional. Heavy rain concerns today: Waves of showers and embedded thunderstorms are expected across the area today as a shortwave moves through and moderate 850 mb moisture transport focuses into the area. Precipitable water values climb into the 1.3 to 1.5 inch range with warm cloud depth increasing to 3.5 km by this afternoon. This environment will favor efficient rain producing showers and thunderstorms and if storms repeat over areas, there could be a flooding threat. At this time models suggest that 1 to 3 inches of rain could fall across the area by this evening. Latest indications are that the heaviest rain will fall across southeast Minnesota and portions of northeast Iowa into southwest Wisconsin. Be alert if you live near or have interests along area rivers and be ready for rising water levels. The highest confidence for heavy rain is across southern Minnesota where several forecast models suggest a swath of 1 to 3 inches of rainfall by late this evening. Small window for other severe weather threats today: Surface low pressure lifts into the area today and forecast models suggest MUCAPE values could climb to 1500 to 2500 J/kg in the warm sector of the low. The problem/negative for surface based thunderstorms this afternoon, is widespread cloud cover and ongoing showers/storms, limiting how much CAPE can build. There appears to be a 2-3 hour window across northeast Iowa and southwest Wisconsin where surface based storms could form along the cold front. A few mesoscale models are generating convection after 2 PM along the front over northeast Iowa and southwest Wisconsin. If these storms were to be surface based there would be 25 to 30 kts of 0-1 km bulk shear, with nearly 55 kts of 0-3 km shear, available. This would favor an environment favorable for an isolated tornado or two and maybe damaging winds if the storms go into a linear mode. Can't rule out a Supercell or two either earlier in the afternoon when there is deeper shear in place. The small warm sector then quickly pushes east and out of the area by 03Z ending the severe weather threat. So the overall severe weather threat today is highly conditional on storms developing this afternoon in the warm sector and this will depending on if any clearing occurs to warm surface temperatures into the lower 70s, which looks to be unlikely. .LONG TERM...(Tuesday through Sunday) Issued at 248 AM CDT Mon May 27 2019 Big changes to the forecast for Tuesday, which now looks to be a quiet day over the area, but there could be a heavy rain threat in far southern portions of the forecast area Tuesday night. The frontal boundary sags south on Tuesday pushing the moist and unstable air way to the south. The warm front now looks to reside over southern Iowa into central Illinois when it looked like it could be over the forecast area yesterday, so this is a major change. A shortwave moving through, north of the front, could bring some showers and embedded storms to the area with the potential for heavy rain over portions of northeast Iowa and far southwest Wisconsin. An upper level trough edges into the region on Wednesday and the warm front may edge northward into northeast Iowa and far southwest Wisconsin. Showers and storms are possible over the area but with the bulk of the CAPE looking to stay south of the area, not anticipating severe storms at this time. Shower and thunderstorm chances linger over the area into Thursday as the upper trough meanders south. Northwest flow aloft then sets up across the region for the end of the week with a few shortwaves moving through producing periodic chances for showers and possibly thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1237 PM CDT Mon May 27 2019 Periods of showers continue into early evening, with an occasional thunderstorm also possible. MVFR to IFR conditions will also continue, with ceilings further lowering tonight as low pressure passes just to the south, with widespread IFR conditions likely. Winds from the east will shift north to northeast this evening, with ceilings slowly lifting back to MVFR levels through 18Z Tuesday. && .HYDROLOGY...Today Into Tonight Issued at 248 AM CDT Mon May 27 2019 Periods of showers and thunderstorms today will lead to 1 to 2 inches of rainfall across the area with localized 3 inch amounts possible. At this time the heaviest rain looks to fall over portions of southeast Minnesota where 2 to locally 3 inches of rain is possible. The rain looks to be progressive over this area so haven't issued a flood watch yet and will continue ESF. If confidence increases a flood watch may be needed later this morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Wetenkamp LONG TERM....Wetenkamp AVIATION...Lawrence HYDROLOGY....Wetenkamp
Hazardous weather outlook, May 27, 4:23 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 423 AM CDT Mon May 27 2019 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 423 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River. Periods of thunderstorms are expected today and tonight. The main threats will be locally heavy rains and lightning. Runoff from any heavy rains will produce rises on area rivers and streams and may produce flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances of thunderstorms late Tuesday through Saturday. At this time the main threats look to be lightning and the possiblity of locally heavy rains which could produce flooding. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... Reports of heavy rainfall, rising water levels on streams and rivers and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-281200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 423 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Periods of Thunderstorms are expected today and tonight. A few of the storms late this afternoon and early this evening could be strong to severe. The main threats would be damaging winds, large hail and locally heavy rains which could produce flooding. Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances of thunderstorms Tuesday through Saturday. A few of the storms Tuesday afternoon and evening could be strong to severe. The main threats would be damaging winds and large hail and locally heavy rains which could produce flooding. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed late this afternoon and early this evening and again Tuesday afternoon and evening. Reports of heavy rainfall, rising water levels on streams and rivers and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/JW
In the hours before
Special weather statement, May 27, 12:36 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service La Crosse WI 1236 PM CDT Mon May 27 2019 IAZ008>010-018-019-MNZ079-086>088-094>096-271930- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 1236 PM CDT Mon May 27 2019 ...Funnel clouds possible in the area... Atmospheric conditions over portions of northeast Iowa and southeast Minnesota will favorable for the formation of short lived funnels through 230 pm. These funnels are usually harmless, but on rare occasions can briefly touch down and cause wind gusts over 50 mph. If a funnel approaches your location, move indoors. Please contact the National Weather Service if you see a funnel. DAS
Local storm report, May 27, 12:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO 1 N CHARLES CITY 43.08N 92.68W
05/27/2019 FLOYD IA FIRE DEPT/RESCUE
TORNADO ON GROUND 1 MILE TO 4 MILES NORTH OF CHARLES CITY
IOWA. DAMAGE TO SOME HOUSES.
&&
DASLocal storm report, May 27, 1:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO CHARLES CITY 43.07N 92.68W
05/27/2019 FLOYD IA LAW ENFORCEMENT
EXTENSIVE DAMAGE TO FLOYD CONTY FAIRGROUNDS, SOME
BUILDINGS DESTROYED. ALSO SOME HOUSES DAMAGED. SOME
DAMAGE ALSO TO FERTILIZED PLANT.
&&
DASLocal storm report, May 27, 1:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TORNADO ELMA 43.25N 92.44W
05/27/2019 HOWARD IA LAW ENFORCEMENT
TORNADO ON GROUND NEAR 180TH STREET JUST NORTH OF ELMA
MOVING SLOWLY NORTH.
&&
DASThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
6.7 hours before the tornado, 164 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -30213 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The surface observations
Preston (Awos) (FKA), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the touchdown began at 18:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of May 27, 2019
62 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 27 | 1:10 AM CDT | EF0 | Potter, TX | 1.6 | 50 | |||
| May 27 | 1:13 AM CDT | EF0 | Mitchell, KS | 0.0 | 25 | $25,000 | ||
| May 27 | 12:07 PM CDT | EF0 | Freeborn, MN | 0.6 | 50 | |||
| May 27 | 12:23 PM CDT | EF1 | Floyd, IA | 9.8 | 105 | $625,000 | ||
| May 27 | 1:10 PM CDT | EF0 | Chickasaw, IA | 4.1 | 25 | $35,000 | ||
| May 27 | 1:23 PM CDT | EF0 | Fillmore, MN | 0.2 | 25 | $15,000 | ||
| May 27 | 1:25 PM CDT | EF1 | Howard, IA | 12.6 | 95 | $1.3 million | ||
| May 27 | 1:25 PM CDT | EF3 | Van Buren, IA | 7.3 | 100 | |||
| May 27 | 1:29 PM CDT | EF0 | Fillmore, MN | 0.2 | 15 | $5,000 | ||
| May 27 | 1:36 PM CDT | EF1 | Lee, IA | 0.5 | 20 | |||
| May 27 | 1:47 PM CDT | EF0 | Kendall, IL | 1.0 | 30 | |||
| May 27 | 1:49 PM CDT | EF0 | Howard, IA to MN | 6.2 | 30 | $202,000 | ||
| May 27 | 2:03 PM CDT | EF0 | Des Moines, IA | 0.1 | 20 | |||
| May 27 | 2:04 PM CDT | EF0 | Will, IL | 3.2 | 300 | |||
| May 27 | 3:15 PM CDT | EF0 | Knox, IL | 0.1 | 10 | |||
| May 27 | 3:02 PM MDT | EF0 | Morgan, CO | 0.0 | 25 | |||
| May 27 | 3:22 PM MDT | EF0 | Logan, CO | 0.0 | 25 | |||
| May 27 | 4:27 PM CDT | EF0 | Lee, IL | 0.7 | 30 | |||
| May 27 | 4:27 PM CDT | EF0 | Cook, IL | 0.8 | 50 | |||
| May 27 | 4:30 PM CDT | EF0 | Lake, IN | 1.1 | 100 | |||
| May 27 | 4:38 PM CDT | EF0 | Woodford, IL | 0.1 | 10 | |||
| May 27 | 3:40 PM MDT | EF0 | Elmore, ID | 0.5 | 10 | |||
| May 27 | 4:35 PM MDT | EF0 | Logan, CO | 0.0 | 25 | |||
| May 27 | 4:44 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| May 27 | 4:53 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| May 27 | 5:04 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 27 | 5:25 PM MDT | Unrated | Yuma, CO | 0.0 | 10 | |||
| May 27 | 7:34 PM EDT | EF1 | Miami, IN | 0.6 | 50 | |||
| May 27 | 7:51 PM EDT | EF3 | Fulton, IN | 13.7 | 800 | |||
| May 27 | 5:51 PM MDT | EF0 | Phillips, CO | 0.0 | 25 | |||
| May 27 | 8:05 PM EDT | EF2 | Madison, IN | 5.9 | 100 | 1 | $150,000 | |
| May 27 | 8:10 PM EDT | EF2 | Grant, IN | 4.1 | 150 | |||
| May 27 | 8:26 PM EDT | EF1 | Wabash, IN | 1.9 | 50 | |||
| May 27 | 8:29 PM EDT | EF1 | Henry, IN | 0.2 | 50 | $20,000 | ||
| May 27 | 6:31 PM MDT | EF0 | Phillips, CO | 0.0 | 25 | |||
| May 27 | 8:39 PM EDT | EF1 | Henry, IN | 2.5 | 200 | $40,000 | ||
| May 27 | 6:43 PM MDT | EF0 | Chase, NE | 0.2 | 25 | |||
| May 27 | 8:59 PM EDT | EF3 | Wells, IN | 12.8 | 1,200 | 2 | ||
| May 27 | 7:23 PM MDT | EF1 | Chase, NE | 5.5 | 250 | $200,000 | ||
| May 27 | 7:37 PM MDT | EF0 | Chase, NE | 0.1 | 50 | $15,000 | ||
| May 27 | 9:48 PM EDT | EF1 | Darke, OH | 1.4 | 100 | $100,000 | ||
| May 27 | 10:02 PM EDT | EF3 | Mercer, OH | 10.8 | 250 | 1 | 8 | $15 million |
| May 27 | 10:04 PM EDT | EF1 | Darke, OH | 0.5 | 200 | $500,000 | ||
| May 27 | 8:05 PM MDT | EF0 | Chase, NE | 0.2 | 25 | $15,000 | ||
| May 27 | 10:25 PM EDT | EF3 | Darke, OH | 10.5 | 1,320 | 1 | $10 million | |
| May 27 | 10:33 PM EDT | EF1 | Auglaize, OH | 1.3 | 150 | $500,000 | ||
| May 27 | 10:41 PM EDT | EF4 | Dayton tornado, OH | 18.2 | 1,050 | 166 | $500 million | |
| May 27 | 10:47 PM EDT | EF0 | Auglaize, OH | 4.0 | 150 | $50,000 | ||
| May 27 | 10:47 PM EDT | EF0 | Miami, OH | 5.6 | 200 | $50,000 | ||
| May 27 | 11:01 PM EDT | EF0 | Auglaize, OH | 0.2 | 30 | $10,000 | ||
| May 27 | 11:08 PM EDT | EF0 | Miami, OH | 1.1 | 50 | $10,000 | ||
| May 27 | 11:12 PM EDT | EF3 | Montgomery, OH | 9.9 | 1,230 | $51 million | ||
| May 27 | 11:19 PM EDT | EF0 | Miami, OH | 3.0 | 50 | $70,000 | ||
| May 27 | 11:28 PM EDT | EF0 | Hardin, OH | 2.0 | 50 | $25,000 | ||
| May 27 | 11:34 PM EDT | EF2 | Montgomery, OH | 7.6 | 440 | $1.0 million | ||
| May 27 | 10:45 PM CDT | EF0 | Nuckolls, NE | 0.0 | 75 | $75,000 | ||
| May 27 | 11:48 PM EDT | EF1 | Greene, OH | 5.8 | 250 | $53,000 | ||
| May 27 | 12:23 AM EDT | EF0 | Greene, OH | 4.2 | 250 | $200,000 | ||
| May 27 | 12:57 AM EDT | EF1 | Pickaway, OH | 3.8 | 150 | $1.0 million | ||
| May 27 | 1:09 AM EDT | EF1 | Pickaway, OH | 1.6 | 75 | $1.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.